Wisconsin, 2019Hail and Damaging Winds in Wisconsin, August 7, 2019
August 7, 2019 · NWS MKX · 9 events in 5 counties and zones
The passage of weak low pressure and its cold front brought a line of strong to severe thunderstorms to southern WI during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of weak low pressure and its cold front brought a line of strong to severe thunderstorms to southern WI during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 7, 5:44 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 7, 5:44 PM CST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
644 PM CDT Wed Aug 7 2019
.UPDATE...
Strong to severe convection continues over central Wisconsin,
closest to the advancing surface cold front and best combination
of mean layer CAPE and effective shear exist. This activity is
shown, in general, by the last few runs of the HRRR to slide east
southeast and clip the far northern and northeastern parts of the
area this evening. Not sure how far south any showers and storms
will get, as daytime heating will be lost and may limit areal
coverage and updraft strength. Mid level lapse rates are also
modest at best.
At this time, think any strong or marginally severe storms would
occur over the far northern and northeastern parts of the area
this evening. Damaging wind gusts and perhaps some large hail may
occur. Things should dry out by midnight, with the front pushing
southeast through the area.
&&
.AVIATION(00Z TAFS)...
Cold front will move southeast through the area this evening into
the overnight hours. Scattered showers and storms may affect
terminals from middle to late evening, though the best chances
will be north of there. Kept vicinity thunder in TAFs for now,
with some uncertainty with how far these storms may reach toward
the terminals. Gusty winds and hail may occur with the strongest
storms, with brief MVFR/IFR category conditions possible.
Winds will shift to the northwest behind the cold front later
tonight, lingering into Thursday. VFR conditions are expected
during this period, with some diurnal cumulus possible Thursday
afternoon.
&&
.PREV DISCUSSION... (Issued 310 PM CDT Wed Aug 7 2019)
SHORT TERM...
This Afternoon through Thursday...Forecast Confidence is Medium
to High...
We are still expecting strong to severe storms to impact central
and southern Wisconsin this afternoon into the early overnight
hours. The best combination of lift, instability, and shear will
exist across northern Wisconsin as an upper low tracks through the
Upper Great Lakes. However, surface convergence, and WAA ahead
this feature has allowed a few showers and storms to form. These
are forming in an environment with MLCAPE of 1,500-2,000 J/kg and
with no CAP storms should be able to rapidly develop. The only
issue is that deep layer shear is only 20kts and storm
organization will likely be lacking. Expect pulse type storms to
continue to develop this afternoon and evening, then as a cold
front begins to drop south storms should begin to merge into
linear segments along the front. Damaging winds, hail, and brief
heavy downpours are possible with any storms.
Once we lose daytime heating instability is expected to diminish
quickly tonight and storms should take on a weakening trend as the
move through southern Wisconsin. The previous (00z) CAMs seem to
have a better handle on current trends and likely overall
evolution of the storms this evening. So, have trended the
forecast towards these solutions with all activity ending shortly
before midnight tonight.
Slight breezes behind the frontal passage tonight will help to
keep things mixed and temps end up similar to this mornings
values. Drier air arrives for Thursday and with slight breezes
think temps will be able to get into the upper 70s but it's going
to feel noticeably different with lower humidity. A few of the
CAMs are trying to generate some QPF along the frontal boundary to
our south with maybe a storm moving through northern IL on
Thursday but think this is overdone.
LONG TERM...
Thursday night through Friday night...Forecast confidence is high:
High pressure will bring quiet weather to end the work week.
Skies will be mostly clear with near normal temperatures.
Saturday through Wednesday...Forecast confidence is medium:
There is a small chance for storms at times over the weekend into
early next week. This is in response to a couple shortwaves moving
through the area. Though model agreement is decent with the
large scale pattern, the exact timing of the better forcing and
resultant precip chances is less clear. Overall, it looks like
Saturday night into Sunday and Monday night into Tuesday have the
best chance to see some storms, though plenty of time for this to
change given the uncertainty. Temps should remain near normal
through this period.
AVIATION(21Z TAFS)...
VFR conditions are forecast into the evening hours. Then as a cold
front approaches from the north, SHRA/TSRA along this boundary
could lower cigs briefly to MVFR/IFR. We are expecting a
decreasing trend in TSRA as they move S/SE through the area. After
06z tonight cigs return to VFR as winds shift to the NW.
MARINE...
Gusty southwesterly winds will continue into the evening hours
across the lake with waves up to 3 feet over northern Lake
Michigan. A cold front will drop from northwest to southeast this
evening shifting winds to the NW. Showers and storms are possible
along the front with wind gusts to 40 knots and large hail
possible with any storm. Stronger winds are possible for much of
Thursday before starting to subside on Friday as high pressure
builds over the area.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Update...Wood
Tonight/Thursday and Aviation/Marine...Stumpf
Thursday Night through Wednesday...DDV
Hazardous weather outlook, Aug 7, 2:20 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Wed Aug 7 2019
WIZ046-047-051-052-056>060-062>072-082030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Wed Aug 7 2019
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Thunderstorms are likely north of Milwaukee and Madison from late
afternoon into this evening, with a chance of thunderstorms
elsewhere over southern Wisconsin.
A couple storms may be strong to severe between about 5 PM and 11
PM, with strong winds and large hail the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a small chance of thunderstorms at times Saturday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
LMZ643>646-082030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Wed Aug 7 2019
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Thunderstorms are likely north of Port Washington late this
afternoon and evening, with a chance of storms to the south. A
storm or two may bring gusty winds and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a small chance of thunderstorms at times Saturday
through Tuesday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
320 PM CDT Wed Aug 7 2019
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are likely over mainly the north half of Lake
Michigan late this afternoon and evening, with a chance of storms
south. Gusty winds and hail may occur, with the best chance across
the north half of the lake.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a small chance of thunderstorms at times Saturday
through Tuesday.
DDV
www.weather.gov/mkx
In the hours before
Special weather statement, Aug 7, 6:20 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
720 PM CDT Wed Aug 7 2019
WIZ046-047-051-052-080115-
Green Lake-Marquette-Sheboygan-Fond Du Lac-
720 PM CDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREEN LAKE...FOND
DU LAC...NORTHEASTERN MARQUETTE AND NORTHWESTERN SHEBOYGAN
COUNTIES...
At 718 PM CDT, a strong thunderstorm was located over Redgranite, or
near Berlin, moving east to southeast at 50 mph. Other weaker
thunderstorms were over the area from Green Lake east to Fond du
Lac, also moving east.
Winds of 30 to 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Fond Du Lac, Ripon, North Fond Du Lac, Berlin, Rosendale, Green Lake,
Southern Lake Winnebago, Taycheedah, Lamartine, Eden, Mount Calvary,
St. Cloud, Neshkoro, Peebles, Dundee, Pipe, Waucousta, Calvary,
Marytown and Johnsburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Boaters on Lake Winnebago should head to shore.
LAT...LON 4390 8888 4389 8841 4394 8840 4394 8817
4389 8816 4389 8806 4362 8818 4398 8949
4398 8889
TIME...MOT...LOC 0018Z 289DEG 55KT 4401 8908
MBKThunderstorm Wind, Green Lake
- When
- August 7, 6:50 PM CST to 7:40 PM CST
- Where
- Green Lake County, 1.13 mi NW of Berlin to 0.86 mi SW of Berlin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.982, -88.946
A prolonged period of thunderstorms resulted in multiple trees down in Berlin, including an aluminum garage blown over.
Hail, Green Lake
- When
- August 7, 7:02 PM CST
- Where
- Green Lake County, 2.3 mi SSW of Berlin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.940, -88.950
Hail, Green Lake
- When
- August 7, 7:20 PM CST
- Where
- Green Lake County, 2.3 mi SSW of Berlin
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.940, -88.950
Hail, Fond du Lac
- When
- August 7, 7:30 PM CST
- Where
- Fond du Lac County, 4.84 mi NNW of Ripon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.890, -88.880
Thunderstorm Wind, Marquette
- When
- August 7, 7:35 PM CST to 7:38 PM CST
- Where
- Marquette County, Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.780, -89.570
Thunderstorm Wind, Fond du Lac
- When
- August 7, 7:45 PM CST
- Where
- Fond du Lac County, 0.5 mi W of Brandon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.730, -88.780
Several trees and power lines down.
Thunderstorm Wind, Marquette
- When
- August 7, 7:47 PM CST to 7:50 PM CST
- Where
- Marquette County, 1.38 mi N of Endeavor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.720, -89.470
Thunderstorm Wind, Walworth
- When
- August 7, 10:38 PM CST to 11:20 PM CST
- Where
- Walworth County, 2.12 mi WSW of La Grange to 0.43 mi WSW of Genoa City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 42.791, -88.640
A swath of tree and power line damage especially in Pell Lake. A roof was blown off a building in Lake Geneva.
Thunderstorm Wind, Kenosha
- When
- August 7, 11:13 PM CST to 11:16 PM CST
- Where
- Kenosha County, 0.51 mi W of Twin Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 42.530, -88.260
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851249, 851233, 851234, 851235, 851250, 851248, 851251, 851258, 851252.